A month ago I was diagnosed with ophthalmology migraine. I am taking 25mg of Topamax twice a day and Butalb acetamin- caff up to 3x a day. I still feeling a lot of headaches. I am feeling nausea, fatigue and Dizzy. What should I do? I never had any problem before.... Thanks for your help, Mariana.
There are a couple of issues to be addressed here. One of the most important things is to get an accurate diagnosis. To simplify matters and make it easier for people to get information and treatment, doctors usually go by the gold standard for diagnosis, the International Headache Society's International Classification of Headache Disorders, 2nd Edition (ICHD-II). Although people often ask what “ocular” or “opthalmic” or "ophthalmology" Migraines are, there’s no such diagnoses under ICHD-II. We do see it used, but doctors use it differently, so it really doesn't tell anyone what type of Migraine you actually have. You can read more about this in Ocular, Optical, and Opthalmic Migraines and The Type of Migraine Does Matter.
Then there's the issue of the butalbital. None of the medications that are to be taken when you get a Migraine should be used daily. Taking Migraine abortive meds such as the triptans or ergotamines or any kind of pain med more than two or three days a week can make matters worse by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this.
The best thing you can do for yourself is talk with your doctor about discontinuing the Fioricet, then finding effective preventive treatments and an effective abortive treatment to use when you do have Migraine.
John Claude Krusz and Teri Robert
If you need help finding a Migraine and headache specialist,
visit our listing of Patient Recommended Specialists.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: March 23, 2012